Missouri, 2007

Hail and Damaging Wind in Missouri, April 3, 2007

April 3, 2007 · NWS EAX · 20 events in 11 counties and zones

A strong cold front pushed through the region on the 3rd of April. Strong to severe thunderstorms developed with large hail the primary result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong cold front pushed through the region on the 3rd of April. Strong to severe thunderstorms developed with large hail the primary result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 3, 1:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 3, 1:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT TUE APR 3 2007

.DISCUSSION...

MAIN FOCUS IN THE SHORT TERM IS WITH ONGOING STRONG CONVECTION
BEHIND AN OUTFLOW BOUNDARY THAT ORIGINATED OVER SOUTHEAST NEBRASKA
AND CONTINUES TO ADVANCE EAST/SOUTHEAST ACROSS NORTHEAST KANSAS AND
NORTHWEST MISSOURI. MEANWHILE...THE SURFACE LOW CONTINUES TO
PROGRESS NORTHEAST ALONG THE WARM FRONT...WITH THE TRAILING COLD
FRONT LOCATED FROM WEST CENTRAL KANSAS THROUGH THE PANHANDLES OF
OKLAHOMA AND TEXAS EARLY THIS MORNING. IN ADDITION TO THE ONGOING
CONVECTION JUST BEHIND THE OUTFLOW BOUNDARY...CONVECTION IS EXPECTED
TO DEVELOP BACK ALONG THE COLD FRONT THIS MORNING. SHORT RANGE
FORECAST MODELS AND ANTICIPATED FRONTAL TIMING INDICATE THE SHOWERS
AND THUNDERSTORMS WILL PUSH EAST OF THE FORECAST AREA...ALONG WITH
THE COLD FRONT...FROM MID TO LATE MORNING. JUST LEFT A SLIGHT CHANCE
FOR SOME LINGERING ACTIVITY IN THE FAR EASTERN SECTION THROUGH EARLY
AFTERNOON.

THEN THE STORY TURNS TO THE COLDER TEMPERATURES IN THE WAKE OF THE
COLD FRONT. TEMPERATURES ACROSS THE FORECAST AREA WILL REACH THEIR
MAXIMA EARLY IN THE DAY AND BECOME STEADY/FALL FROM NORTHWEST TO
SOUTHEAST BY THIS AFTERNOON. COLD AIR ADVECTION WILL CONTINUE
TONIGHT...WITH TEMPERATURES EXPECTED TO FALL AT OR BELOW FREEZING
ACROSS ALL BUT PORTIONS OF EAST CENTRAL KANSAS/CENTRAL MISSOURI. THE
GREATEST AREA OF CONCERN FOR A HARD FREEZE IS FAR NORTHERN AND NORTH
CENTRAL MISSOURI. A REINFORCING SURGE OF COLD AIR IS FORECAST
THURSDAY NIGHT AS THE RATHER IMPRESSIVE SURFACE RIDGE BUILDS EVEN
FURTHER SOUTH.

BOTH THE NAM AND GFS SHOW PRECIPITATION DEVELOPING SOUTHEAST FROM
SOUTHERN NEBRASKA AND CLIPPING THE SOUTHWEST PORTION OF THE FORECAST
AREA THURSDAY AFTERNOON/NIGHT. STILL NOT OVERLY CONFIDENT ON THE
PLACEMENT OF THE RESPONSIBLE SHORTWAVE DIVING SOUTHEAST IN THE
NORTHWEST FLOW ALOFT...SO HAVE KEPT JUST CHANCE MENTION OF
PRECIPITATION. FORECAST SOUNDINGS STILL APPEAR CONDUCIVE FOR
PRECIPITATION TO AT LEAST BECOME MIXED WITH SNOW...HOWEVER AMOUNTS
APPEAR TO BE LIGHT WITH GREATER QPF TO OUR WEST. NO OTHER CHANGES
MADE FROM FRIDAY ON.

STOFLET

&&

.AVIATION...

FOR THE 06Z TAFS...KEEPING AN EYE ON CONVECTION DEVELOPING UPSTREAM
ACROSS SOUTHEASTERN NEBRASKA. OUTFLOW BOUNDARY JUST NOW PUSHING INTO
NORTHERN KANSAS AND EXTREME SOUTHEASTERN NEBRASKA...AND SHOULD PUSH
INTO NW MISSOURI WITHIN THE NEXT HALF HOUR. CURRENTLY THINKING THIS
BOUNDARY WILL PUSH INTO THE KSTJ TERMINAL NEAR 8Z AND INTO THE KMCI
TERMINAL NEAR 9-10Z. MOST OF THE CONVECTION HAS DEVELOPED BEHIND
THIS BOUNDARY SO FAR AND THINK THIS WILL STAY THE TREND FOR THE MOST
PART. ANY STORMS THAT DO DEVELOP WILL HAVE THE CHANCE TO BECOME
SEVERE WITH THE MAIN THREATS BEING HAIL AND STRONG DAMAGING WINDS.
BEHIND THE BOUNDARY...EXPECT WINDS TO SHIFT TO MORE OF A NORTHERLY
DIRECTION.

OTHERWISE...CONTINUED WITH LLWS AS LLJ CONTINUES TO STRENGTHEN WITH
AROUND 50KTS AT THE TOP OF THE INVERSION. COLD FRONT IS STILL
PROGGED TO PUSH THROUGH THE AREA FROM 12-15Z WITH STRONG
NORTHWESTERLY WINDS ON THE BACK SIDE.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 2, 3:00 PM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT MON APR 2 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
400 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY FLOW WILL CONTINUE THIS EVENING...MAKING THE
AIRMASS INCREASINGLY UNSTABLE. MUCH WARMER TEMPERATURES ALOFT WILL
KEEP THUNDERSTORMS AT BAY ACROSS EASTERN KANSAS AND MISSOURI DURING
THE EVENING. HOWEVER...A STRONG COLD FRONT IS EXPECTED TO MOVE INTO
NORTHERN MISSOURI AFTER MIDNIGHT...BRINGING A CHANCE OF
THUNDERSTORMS TO THE OUTLOOK AREA AT THAT TIME. A FEW OF THE
THUNDERSTORMS MAY BE SEVERE AFTER MIDNIGHT...MAINLY ALONG AND NORTH
OF A LINE FROM ST JOSEPH TO KIRKSVILLE. THE PRIMARY THREAT IS LARGE
HAIL...ALTHOUGH AN ISOLATED THUNDERSTORM MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS MISSOURI ON
TUESDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS. THE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE DURING THE MORNING HOURS...BEFORE THE
FRONT MOVES INTO SOUTHERN MISSOURI BY THE AFTERNOON.

MUCH COOLER WEATHER IS EXPECTED BEHIND THIS FRONT FOR THE REMAINDER
OF THE WEEK. EARLY MORNING FREEZING TEMPERATURES ARE POSSIBLE
THURSDAY THROUGH SUNDAY. WHILE THE AVERAGE LAST SPRING FROST
GENERALLY DOES NOT OCCUR UNTIL THE MIDDLE OF APRIL...UNSEASONABLY
WARM TEMPERATURES DURING THE MONTH OF MARCH HAVE CAUSED ACCELERATED
GROWTH OF VEGETATION AROUND THE REGION. PERSONS ACROSS THE AREA
SHOULD BE PREPARED TO PROTECT TENDER PLANTS FROM FROST AND FREEZE
DAMAGE BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT ALONG AND NORTH OF A
LINE FROM ST JOSEPH TO KIRKSVILLE.

DB

In the hours before

Special weather statement, Apr 3, 12:45 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 AM CDT TUE APR 3 2007

MOZ001-030730-
ATCHISON-
145 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY UNTIL 230 AM CDT...

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AUBURN...OR 22 MILES WEST OF TARKIO...MOVING
EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTH OF ROCKPORT BY 205 AM CDT.
  6 MILES NORTH OF TARKIO BY 215 AM CDT.

THE TOWNS OF PHELPS CITY...WATSON AND WESTBORO ARE ALSO IN THE PATH
OF THIS STORM.

HAIL AROUND ONE HALF INCH IN DIAMETER...AND WINDS FROM 30 TO
NEAR 50 MPH ARE POSSIBLE WITH THIS STORM.

NRR
Special weather statement, Apr 3, 1:25 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT TUE APR 3 2007

MOZ001-002-011-030815-
ATCHISON-HOLT-NODAWAY-
225 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR ATCHISON...NODAWAY AND NORTHERN HOLT
COUNTIES UNTIL 315 AM CDT...

AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TARKIO...MOVING EAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  BURLINGTON JUNCTION BY 240 AM CDT.
  HOPKINS BY 300 AM CDT.

THE TOWNS OF ELMO...CLEARMONT AND PICKERING ARE ALSO IN THE PATH OF
THIS STORM.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS FROM 30 TO
AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

NRR
Special weather statement, Apr 3, 2:04 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT TUE APR 3 2007

MOZ002>004-030845-
GENTRY-NODAWAY-WORTH-
304 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN NODAWAY...NORTHERN GENTRY
AND SOUTHERN WORTH COUNTIES UNTIL 345 AM CDT...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAVENWOOD...OR 8 MILES EAST OF MARYVILLE...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ALBANY BY 335 AM CDT.

THE TOWNS OF CONCEPTION JUNCTION...CLYDE...WORTH...GENTRY AND DENVER
ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS OF 40 TO AROUND 50 MPH ARE POSSIBLE WITH
THIS STORM.

NRR
Special weather statement, Apr 3, 2:38 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CDT TUE APR 3 2007

MOZ004-005-030945-
GENTRY-HARRISON-
338 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR HARRISON AND NORTHEASTERN GENTRY
COUNTIES UNTIL 445 AM CDT...

AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBANY...MOVING EAST AT 35 MPH.

PEOPLE IN GENTRY AND HARRISON COUNTIES...INCLUDING THE CITIES OF
ALBANY...NEW HAMPTON...RIDGEWAY AND CAINSVILLE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS OF 30 TO
AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

NRR
Special weather statement, Apr 3, 3:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT TUE APR 3 2007

MOZ005-006-014-015-031000-
DAVIESS-GRUNDY-HARRISON-MERCER-
415 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR GRUNDY...NORTHEASTERN DAVIESS...
SOUTHEASTERN HARRISON AND SOUTHERN MERCER COUNTIES UNTIL 500 AM
CDT...

AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF GILMAN CITY...OR 13 MILES
NORTHWEST OF TRENTON...MOVING EAST AT 30 MPH.

PEOPLE IN DAVIESS...GRUNDY...HARRISON AND MERCER COUNTIES...INCLUDING
THE CITY OF SPICKARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS OF 30 TO 40
MPH ARE POSSIBLE WITH THIS STORM.

NRR
Special weather statement, Apr 3, 3:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 AM CDT TUE APR 3 2007

KSZ025-MOZ028-031030-
ATCHISON-PLATTE-
440 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR ATCHISON AND NORTHWESTERN PLATTE
COUNTIES UNTIL 530 AM CDT...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DENISON...OR 11 MILES WEST
OF NORTONVILLE...MOVING EAST AT 40 MPH.

PEOPLE IN ATCHISON AND PLATTE COUNTIES...INCLUDING THE CITIES OF
EFFINGHAM...LANCASTER AND ATCHISON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS OF 30 TO 40
MPH ARE POSSIBLE WITH THIS STORM.

NRR

The radar

The Des Moines radar (KDMX), 176 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sullivan

When
April 3, 4:00 AM CST
Where
Sullivan County, 1 mi N of Green Castle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.285, -92.880

Hail, Adair

When
April 3, 4:07 AM CST
Where
Adair County, 3 mi W of Novinger
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.230, -92.757

Hail, Adair

When
April 3, 4:08 AM CST
Where
Adair County, Novinger
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.230, -92.700

Hail, Putnam

When
April 3, 4:35 AM CST
Where
Putnam County, 2 mi W of Unionville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.480, -93.038

Near the intersection of HWY 136 and County Road EE.

Hail, Lafayette

When
April 3, 6:12 AM CST
Where
Lafayette County, Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -93.970

Hail, Chariton

When
April 3, 6:54 AM CST
Where
Chariton County, 1 mi E of Mendon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.600, -93.131

Thunderstorm Wind, Chariton

When
April 3, 6:54 AM CST
Where
Chariton County, 1 mi E of Mendon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.600, -93.131

Hail, Jackson

When
April 3, 7:23 AM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.920, -94.380

Hail, Macon

When
April 3, 7:35 AM CST
Where
Macon County, 7 mi SW of La Plata
Measured
1.75 in hail
Reported by
Public
Coordinates
39.958, -92.573

Hail, Cass

When
April 3, 8:58 AM CST
Where
Cass County, Garden City
Measured
0.88 in hail
Reported by
County Official
Coordinates
38.570, -94.200

Hail, Saline

When
April 3, 9:05 AM CST
Where
Saline County, Sweet Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.970, -93.420

Hail, Cass

When
April 3, 9:06 AM CST
Where
Cass County, Garden City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.570, -94.200

On Highway 7.

Hail, Henry

When
April 3, 9:24 AM CST
Where
Henry County, 2 mi W of Blairstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.570, -94.007

Intersection of B and N highways.

Hail, Henry

When
April 3, 9:30 AM CST
Where
Henry County, Urich
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.470, -94.000

Hail, Henry

When
April 3, 9:40 AM CST
Where
Henry County, Blairstown
Measured
0.75 in hail
Reported by
Public
Coordinates
38.570, -93.970

Hail, Pettis

When
April 3, 9:56 AM CST
Where
Pettis County, 2 mi E of Dresden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.750, -93.313

Reported on Highway 50.

Hail, Pettis

When
April 3, 10:03 AM CST
Where
Pettis County, Green Ridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.620, -93.400

Hail, Henry

When
April 3, 10:14 AM CST
Where
Henry County, Calhoun
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.470, -93.630

Hail, Henry

When
April 3, 10:14 AM CST
Where
Henry County, Windsor
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.530, -93.530

Hail, Henry

When
April 3, 10:15 AM CST
Where
Henry County, 6 mi N of Coal
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.417, -93.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23915, 23916, 23917, 23918, 23919, 23920, 23938, 23921, 23922, 23923, 23925, 23926, 23928, 23930, 23931, 23933, 23934, 23935, 23936, 23937.